Low blood sugar, also known as hypoglycemia, can be a dangerous condition. Low blood sugar can happen in people with diabetes who take medicines that increase insulin levels in the body. Taking too much medication, skipping meals, eating less than normal, or exercising more than usual can lead to low blood sugar for these individuals.
Without enough glucose, your body cannot perform its normal functions. In the short term, people who aren’t on medications that increase insulin have enough glucose to maintain blood sugar levels, and the liver can make glucose if needed. However, for those on these specific medications, a short-term reduction in blood sugar can cause a lot of problems. Your blood sugar is considered low when it drops below 70 mg/dL. Immediate treatment for low blood sugar levels is important to prevent more serious symptoms from developing.
Blood sugar is also known as glucose. Glucose comes from food and serves as an important energy source for the body. Carbohydrates — foods such as rice, potatoes, bread, tortillas, cereal, fruit, vegetables, and milk — are the body’s main source of glucose.
What are the symptoms of low blood sugar?
Symptoms of low blood sugar can occur suddenly. They include:
- blurry vision
- rapid heartbeat
- sudden mood changes
- sudden nervousness
- unexplained fatigue
- pale skin
- difficulty sleeping
- skin tingling
- trouble thinking clearly or concentrating
- loss of consciousness, seizure, coma
People with hypoglycemic unawareness do not know their blood sugar is dropping. If you have this condition, your blood sugar can drop without you noticing it. Without immediate treatment, you can faint, experience a seizure, or even go into a coma.
Very low blood sugar is a medical emergency. If someone you know has diabetes and they’re experiencing mild to moderate symptoms, have them eat or drink 15 grams of easily digestible carbohydrates, such as:
- half a cup of juice or regular soda
- 1 tablespoon of honey
- 4 or 5 saltine crackers
- 3 or 4 pieces of hard candy or glucose tablets
- 1 tablespoon of sugar
If someone is having a severe reaction, such as unconsciousness, it’s important to administer a medication called glucagon and contact emergency services immediately. People who are at risk for low blood sugar should talk to their doctor about getting a prescription for glucagon. You should never give an unconscious person anything by mouth, as it could cause them to choke.